Hail, Harrison
- When
- June 20, 5:20 PM CST
- Where
- Harrison County, 0.69 mi N of Little Sioux
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.810, -96.030
Moisture returning to eastern Nebraska and western Iowa during the afternoon of June 20th allowed for the development of scattered thunderstorms. The thunderstorms were responsible for mainly large hail across the area, but some strong winds were reported as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Moisture returning to eastern Nebraska and western Iowa during the afternoon of June 20th allowed for the development of scattered thunderstorms. The thunderstorms were responsible for mainly large hail across the area, but some strong winds were reported as well. The thunderstorms also dropped very heavy rainfall, especially in the Omaha metro area, which led to significant flash flooding in parts of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 20, 1:42 PM CST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 242 PM CDT FRI JUN 20 2014 .SHORT TERM...(TONIGHT THROUGH MONDAY) ISSUED AT 240 PM CDT FRI JUN 20 2014 THUNDERSTORM COVERAGE/CHANCES REMAIN PRIMARY CONCERN IN SHORT TERM AS ACTIVE JUNE PATTERN GENERALLY PERSISTS INTO MONDAY. AFTERNOON SATELLITE IMAGERY SHOWED A CLOSED UPPER LOW PIVOTING ACROSS SRN SASK CANADA WITH A LOBE EXTENDING SWD ALONG ND/MN BORDER AT 19Z. THIS LOBE HAS SENT A WEAK BOUNDARY INTO NRN NEBR...PRIMARILY A DEWPOINT FRONT WITH AROUND 70 DEG SFC DWPTS FEEDING INTO IT ACROSS NWRN ZONES WITH UPPER 40S JUST TO OUR NW. ALTHOUGH EARLIER CONVECTION DISPTD...CONTINUED UPSCALE DEVELOPMENT EXPECTED THROUGH EARLY EVENING AS SPC MESO PAGE SUGGESTED LITTLE/NO CONVECTIVE INHIBITION WITH 3.5K+ J/KG MLCAPE SOUTH OF BOUNDARY. WITH 0-6KM BULK SHEAR GENERALLY ON LIGHTER SIDE...AROUND OR BELOW 30KTS...AFTER INITIAL SVR DEVELOPMENT WITH HEATING DRIVEN INSTABILITY RELEASE...FEEL BULK OF ACTIVITY COULD TRANSITION MORE TOWARD A HEAVY RAIN ISSUE AS H85 JET REMAINS FOCUSED INTO NERN ZONES. UPPED POPS AND QPF ALTHOUGH WENT CLOSER TO ECMWF QPF AS H85 JET ONLY MODEST AND MOISTURE TRANSPORT LATER TONIGHT APPEARED TO FOCUS SE OF WHERE BULK OF PRECIP MAY EXIST. MODEL INDICATIONS ARE THAT PRECIP COULD LINGER SATURDAY MORNING ACROSS MAINLY WRN IA ZONES...AND POSSIBLY EXTREME NERN NEBR...BUT BULK OF AREA MUCH OF THE DAY COULD BE DRY. CONTINUED THIS TREND FROM PRIOR FORECAST BUT RAISED MAX TEMPS...ESPECIALLY SW...AS AREA SHOULD RECOVER EARLIEST FROM ANY MORNING CLOUDS/ISOLD TSTMS. LATER IN THE DAY THE FA REMAINS ON SOUTH SIDE OF FASTER UPPER FLOW WITH FILLING SRN CANADA TROUGH PROVIDES AREA WITH SOME UPPER DIVERGENCE. HOWEVER...LESS SFC CONVERGENCE WAS NOTED ALONG A WEAKENED SFC BOUNDARY AND THUS DEVELOPMENT COULD WAIT UNTIL ANOTHER LOBE ROTATING AROUND UPPER LOW SENDS A STRONGER BOUNDARY INTO NWRN ZONES LATER SAT NIGHT. THIS BOUNDARY THEN WEAKENS OR SLOWS AS IT PUSHES INTO FORECAST SUNDAY...PROBABLY ENOUGH TO WARRANT INCREASING HIGHS SERN ZONES. MODELS REMAIN FAIRLY CONSISTENT IN SLOWLY SAGGING THE BOUNDARY ACROSS ZONES SUNDAY/SUNDAY NIGHT AS A STRONGER PIECE OF ENERGY EJECTS FROM ROCKIES...THUS MODESTLY HIGH POPS WERE MAINTAINED. THESE HIGH POPS WERE ALSO MAINTAINED FOR MONDAY PERIOD SERN ZONES DUE TO UNCERTAINTIES IN HOW FAST THIS ENERGY SHIFTS EAST OF THE FA. COULD SEE SOME REDUCTIONS IN LATER FORECASTS IF FASTER NAM WOULD VERIFY. COOL ADVECTION/CLOUDS/LINGERING PRECIP ALL INDICATE COOLER TEMPS SHOULD PREVAIL ON MONDAY. .LONG TERM...(MONDAY NIGHT THROUGH FRIDAY) ISSUED AT 240 PM CDT FRI JUN 20 2014 12Z GFS/ECMWF SUPPORT A DRY FORECAST MONDAY NGT/TUESDAY MUCH OF THE FA AS NW FLOW SPREADS OVER THE AREA BEHIND DEPARTING TROUGH. HOWEVER...TRAILING ENERGY WILL HOLD UP BOUNDARY LATE TUE NIGHT AND THEN BUILDING UPPER RIDGE WILL LIKELY LIFT IT BACK NORTH. ALTHOUGH THIS BUILDING RIDGE COULD EVENTUALLY SHUT DOWN OR GREATLY REDUCE PRECIP THREAT A PERIOD OR TWO...RETURNING BOUNDARY/MOISTURE/INSTABILITY WILL BRING A RENEWED THREAT IN TUE NGT THROUGH WED NIGHT PERIODS AND NEXT TROUGH APPROACHING LATE NEXT WEEK WITH LOBES POTENTIALLY EJECTING OUT PROVIDING ADDITIONAL SUPPORT. THUS SMALL POPS WILL BLANKET EXTENDED AND WILL ALLOW LATER FORECASTS TO BETTER FINE- TUNE PARTICULAR PERIODS AS DAYS GET CLOSER. && .AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1244 PM CDT FRI JUN 20 2014 TIMING OF CONVECTION THIS AFTERNOON AND EVENING WILL BE THE MAIN UNCERTAINTY IN THE FORECAST. EARLIER CONVECTION OVER CENTRAL NEBRASKA HAS RAPIDLY COLLAPSED SINCE 17Z AND UNSURE OF ANY SPECIFIC FORCING TO KEY ON THROUGH 00Z. HRRR INDICATES ADDITIONAL DEVELOPMENT AFTER 20Z SO HAVE FOLLOWED THIS IDEA IN LATEST FORECAST. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...CHERMOK LONG TERM...CHERMOK AVIATION...FOBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 519 PM CDT FRI JUN 20 2014 IAZ043-NEZ011-012-015>018-030>034-042>044-050-051-065-066-078-088- 089-211230- MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD- LANCASTER-SALINE-JEFFERSON-GAGE- 519 PM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER MUCH OF THE AREA TONIGHT. STORMS THIS EVENING COULD CONTAIN GUSTY WINDS AND LARGE HAIL AS WELL AS LOCALLY HEAVY RAIN. THE THUNDERSTORMS WERE ALONG AND SOUTH OF A WEAK BOUNDARY IN NORTHEAST NEBRASKA WHICH COULD SAG SOUTH A LITTLE AIDED BY THUNDERSTORM OUTFLOW. THE THUNDERSTORMS SHOULD WEAKEN LATER THIS EVENING AS INSTABILITY DECREASES DUE TO LACK OF HEATING AND GENERALLY MODEST TO WEAK WIND SHEAR. HOWEVER...LOCALLY HEAVY RAIN COULD PERSIST. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY PERIODS OF THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND AGAIN SUNDAY AND SUNDAY NIGHT AS A WEAK BOUNDARY DROPS THROUGH THE REGION AND AN UPPER LEVEL DISTURBANCE CROSSES THE PLAINS. A FEW OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY AND AGAIN WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... THERE IS A CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IAZ055-056-069-079-080-090-091-NEZ045-052-053-067-068-090>093- 211230- HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE- WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-JOHNSON-NEMAHA-PAWNEE- RICHARDSON- 519 PM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA TONIGHT. ISOLATED STORMS THIS EVENING COULD CONTAIN GUSTY WINDS AND LARGE HAIL...MAINLY NORTH OF INTERSTATE 80 AND ESPECIALLY NORTH OF HIGHWAY 30. LOCALLY HEAVY RAIN IS ALSO POSSIBLE ACROSS THOSE LOCATIONS. THE THUNDERSTORMS WERE ALONG AND SOUTH OF A WEAK BOUNDARY IN NORTHEAST NEBRASKA WHICH COULD SAG SOUTH A LITTLE THIS EVENING AIDED BY THUNDERSTORM OUTFLOW. THE THUNDERSTORMS SHOULD WEAKEN LATER THIS EVENING AS INSTABILITY DECREASES DUE TO LACK OF HEATING AND GENERALLY MODEST TO WEAK WIND SHEAR. HOWEVER...LOCALLY HEAVY RAIN COULD PERSIST. FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER INTO SATURDAY FROM PLATTSMOUTH SOUTH THROUGH RULO. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY PERIODS OF THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND AGAIN SUNDAY AND SUNDAY NIGHT AS A WEAK BOUNDARY DROPS THROUGH THE REGION AND AN UPPER LEVEL DISTURBANCE CROSSES THE PLAINS. A FEW OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY AND AGAIN WEDNESDAY THROUGH FRIDAY. FLOODING WILL LIKELY PERSIST ALONG THE MISSOURI RIVER FROM PLATTSMOUTH SOUTH THROUGH RULO INTO AT LEAST EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT OR SATURDAY. CHERMOK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 447 PM CDT FRI JUN 20 2014 IAZ043-055-NEZ033-034-044-202230- HARRISON IA-MONONA IA-DODGE NE-BURT NE-CUMING NE- 447 PM CDT FRI JUN 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRISON...SOUTH CENTRAL MONONA...CENTRAL BURT...SOUTHEASTERN CUMING AND NORTHEASTERN DODGE COUNTIES UNTIL 530 PM CDT... AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER UEHLING...OR 42 MILES NORTHWEST OF OMAHA...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TEKAMAH...UEHLING...CRAIG...LITTLE SIOUX...PELICAN POINT STATE RECREATION AREA AND SUMMIT LAKE STATE RECREATION AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR EASTERN NEBRASKA. LAT...LON 4170 9651 4177 9656 4197 9620 4180 9599 TIME...MOT...LOC 2147Z 241DEG 20KT 4176 9649 KERN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
449 PM CDT FRI JUN 20 2014
IAZ043-NEZ015-034-202230-
MONONA IA-BURT NE-THURSTON NE-
449 PM CDT FRI JUN 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONONA...NORTHERN BURT
AND SOUTHEASTERN THURSTON COUNTIES UNTIL 530 PM CDT...
AT 449 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LYONS...OR 36 MILES SOUTH OF SIOUX CITY...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ONAWA...LYONS...WHITING...DECATUR...TURIN...KENNEBEC AND LEWIS AND
CLARK STATE PARK.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR EASTERN NEBRASKA.
LAT...LON 4221 9603 4201 9589 4186 9642 4197 9652
4222 9611 4221 9610
TIME...MOT...LOC 2149Z 239DEG 23KT 4198 9637
KERNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
501 PM CDT FRI JUN 20 2014
NEZ030-031-042-202230-
MADISON NE-PLATTE NE-BOONE NE-
501 PM CDT FRI JUN 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADISON...EAST
CENTRAL BOONE AND NORTHERN PLATTE COUNTIES UNTIL 530 PM CDT...
AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST. EDWARD...OR 24 MILES NORTHWEST OF COLUMBUS...MOVING NORTHEAST AT
40 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEWMAN GROVE...PLATTE CENTER...LINDSAY...HUMPHREY...TARNOV AND
CORNLEA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR EASTERN NEBRASKA.
LAT...LON 4191 9759 4159 9731 4148 9770 4152 9770
4153 9780 4165 9792
TIME...MOT...LOC 2201Z 246DEG 35KT 4162 9776
KERNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
508 PM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL CRAIG 41.78N 96.36W
06/20/2014 M1.00 INCH BURT NE TRAINED SPOTTER
&&
DFOBERTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
539 PM CDT FRI JUN 20 2014
NEZ011-012-017-202330-
CEDAR NE-PIERCE NE-KNOX NE-
539 PM CDT FRI JUN 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...CEDAR AND
NORTHERN PIERCE COUNTIES UNTIL 630 PM CDT...
AT 539 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WAUSA...OR 27 MILES SOUTHWEST OF YANKTON...MOVING NORTHEAST AT 30
MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARTINGTON...BLOOMFIELD...WAUSA...WYNOT...CROFTON...PLEASANT
VALLEY...FORDYCE...ST. HELENA...OBERT AND BROOKY BOTTOM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR EASTERN NEBRASKA.
LAT...LON 4281 9721 4280 9716 4277 9713 4277 9705
4276 9702 4268 9701 4256 9703 4243 9761
4262 9772 4265 9772 4285 9722
TIME...MOT...LOC 2239Z 244DEG 26KT 4253 9761
KERNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
608 PM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 8 SE WEST POINT 41.76N 96.60W
06/20/2014 M0.75 INCH CUMING NE TRAINED SPOTTER
ALONG WITH 40 MPH WINDS.
&&
RCHERMOKThe Omaha radar (KOAX), 61 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
The local fire department estimated wind gusts to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514435, 514436, 514437, 514438.